Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 54, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 10, 2001, 4:52 PM EDT for Worcester County, Massachusetts. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 10, 2001, 4:52 PM EDT (20:52 UTC)
- Expired
- Jul 10, 2001, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
County Worcester County, MA
The radar
The Boston radar (KBOX), 77 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 5:10 PM EDT | Hail 0.75 | Warren, MA | |
| Jul 10, 5:35 PM EDT | Hail 0.75 | West Boylston, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
050 WUUS51 KBOX 102052 SVRBOX MAC027-102130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 452 PM EDT TUE JUL 10 2001 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WORCESTER COUNTY IN CENTRAL MASSACHUSETTS * UNTIL 530 PM EDT. * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF WARREN...OR ABOUT 13 MILES SOUTHEAST OF AMHERST...MOVING EAST AT 45 MPH. ANOTHER CELL IN THE ATHOL AREA AND WILL EFFECT PHILLIPSTON...TEMPLETON AND GARDNER. * OTHER LOCATIONS IN THE WARNING AREA INCLUDE WEST BROOKFIELD... SPENCER...OXFORD...NORTH BROOKFIELD...NEW BRAINTREE...LEICESTER... EAST BROOKFIELD...BROOKFIELD AND AUBURN. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS. $$ DUNHAM NOTCHEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:15 PM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jul 10, 12:15 PM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1215 PM EDT TUE JUL 10 2001 WILL ISSUE UPDATE TO CLEAN UP ZONE WORDING...ELIMINATE EARLY FOG IN MOST AREAS...AND EXTENDING THE FOG ON PARTS OF CAPE COD AND THE ISLANDS WHERE THE FOG BANK IS LINGERING. CAPES OVER 1000 ACROSS NORTHERN NEW ENGLAND AND EASTERN PORTIONS OF SRN NEW ENG THIS AFTN. ANOTHER AREA OF 1000 PLUS WILL MOVE INTO WESTERN NEW ENGLAND THIS AFTN AND ACROSS THE REST OF THE REGION THIS EVE. DEWPOINTS ARE IN THE LOW TO MID 60S. ALL LEADS TO LIIHOOD OF TSTMS WITH HEAVY DOWNPOURS...HAIL AND GUSTY WINDS THIS AFTN. WITH BOTH INSTABILITY AND DYNAMICS...WL CONT ABV MOS POPS AND ADD EXTRA WORDING TO TSTM FCST FOR THIS AFTN AND EVENING. PCBL WATER FCST TO MAX AROUND 1.3 INCHES PER ETA AND 1.50 PER AVN. ENOUGH TO ADD LCL RW+ TO WORDING AS WELL. SVR WX OUTLOOK WAS UPDATED LATE MORNING. .BOX...NONE.
In the hours before
Special weather statement, Jul 10, 11:45 AM EDT, 5 hours 7 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-102300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 1145 AM EDT TUE JUL 10 2001 ...SEVERE THUNDERSTORMS ARE POSSIBLE IN SOUTHERN NEW ENGLAND THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON THROUGH THIS EVENING ACROSS ALL OF SOUTHERN NEW ENGLAND. WIND GUSTS TO 75 MPH AND LARGE HAIL ARE POSSIBLE...ESPECIALLY FROM 3 TO 10 PM. THE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON IN WESTERN AND CENTRAL NEW YORK STATE ALONG AND AHEAD OF A COLD FRONT. THIS COLD FRONT WAS MOVING FROM CANADA INTO WESTERN NEW YORK STATE AT MIDDAY...AND WILL MOVE ACROSS SOUTHERN NEW ENGLAND THIS EVENING. AMATEUR RADIO AND OTHER SEVERE WEATHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR THIS SITUATION. SKYWARN ACTIVATION MAY BE REQUIRED AFTER 2 PM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA COUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION.
Local storm report, Jul 10, 4:15 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
415 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM CHESTERFIELD MA WIND DAMAGE
07/10/01 HAMPSHIRE WIRES AND LARGE LIMBS
DOWN PER AMATEUR RADIO.
JWDLocal storm report, Jul 10, 4:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
445 PM EDT TUE JUL 10 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM CHESTERFIELD MA WIND DAMAGE
07/10/01 HAMPSHIRE WIRES AND LARGE LIMBS
DOWN PER AMATEUR RADIO.
0415 PM NORTHAMPTON MA WIND DAMAGE
07/10/01 HAMPSHIRE LARGE LIMBS DOWN PER
AMATEUR RADIO.
0435 PM SOUTH AMHERST MA 1 INCH HAIL
07/10/01 HAMPSHIRE QUARTER SIZED HAIL PER
AMATEUR RADIO.
0440 PM NORTHAMPTON MA .75 INCH HAIL
07/10/01 HAMPSHIRE DIME SIZED HAIL PER
SPOTTER.
0443 P!M BELCHERTOWN MA 1 INCH HAIL
07/10/01 HAMPSHIRE QUARTER SIZED HAIL PER
SPOTTER.
JWD/MMCThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 3:50 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 40 min |
| Jul 10, 4:30 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 30 min |
| Jul 10, 5:13 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 47 min |
| Jul 10, 5:29 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 46 min |
| Jul 10, 5:49 PM EDT | Severe Thunderstorm Warning | BOX | Middlesex | 41 min |
| Jul 10, 6:16 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Worcester | 44 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.